Alert archive / Nevada / High Wind Warnings in 2019

High Wind Warning 1, NWS Elko, NV

January 21, 2019Nye County, Nevada

NWS Elko, NV issued this high wind warning at Jan 21, 2019, 2:35 AM PST for Nye County, Nevada. It took effect at Jan 21, 2019, 4:00 AM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2019, 2:35 AM PST (10:35 UTC)
In effect from
Jan 21, 2019, 4:00 AM PST
Expired
Jan 21, 2019, 8:00 PM PST
In force
16 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS75 KLKN 211035
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
235 AM PST Mon Jan 21 2019

NVZ030-211145-
/O.CAN.KLKN.WI.Y.0001.190121T1200Z-190122T0400Z/
Humboldt County-
235 AM PST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

Winds are not expected to be as strong as earlier thought across
most of Humboldt County. Thus the advisory is no longer in effect.

$$

NVZ040-220400-
/O.UPG.KLKN.WI.Y.0001.190121T1200Z-190122T0400Z/
/O.NEW.KLKN.HW.W.0001.190121T1200Z-190122T0400Z/
Northwestern Nye County-
235 AM PST Mon Jan 21 2019

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect until 8 PM PST this evening. 

* TIMING...Starting this morning and lasting into the evening
  hours. Strongest wind gusts are expected between 9 am and 2 pm.
 
* WINDS...Valley winds will range from 30 to 40 mph gusting to
  around 60 mph. 

* IMPACTS...Expect travel issues. High profile vehicles such as
  semis, trailers, motor homes, and towed vehicles will have a
  challenging to dangerous experience. In areas with rain or mixed
  precipitation, visibility will be impacted. Blowing snow could
  cause an additional travel hazard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ031-033>039-041-220400-
/O.CON.KLKN.WI.Y.0001.190121T1200Z-190122T0400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northeastern Nye County-
235 AM PST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* TIMING...Starting this morning and lasting into the evening.
  Strongest winds will be this afternoon. 

* WINDS...Valley wind gusts will range from 40 to 50 mph.
  Northeast Nye County and northeast Elko County could see wind
  gusts around 55 mph. 

* IMPACTS...Expect travel issues. High profile vehicles such as 
  semis, trailers, motor homes, and towed vehicles will have a 
  challenging to dangerous experience. In areas with rain or 
  mixed precipitation, visibility will be impacted. In areas 
  with snow, blowing snow will reduce visibility and possibly 
  drift across roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
2 follow-up statements
372 
WWUS75 KLKN 212152
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
152 PM PST Mon Jan 21 2019

NVZ040-220400-
/O.CON.KLKN.HW.W.0001.000000T0000Z-190122T0400Z/
Northwestern Nye County-
152 PM PST Mon Jan 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* TIMING...Strongest wind gusts expected Monday
  afternoon...diminishing after sunset.

* WINDS...Valley winds will range from 30 to 40 mph gusting to 
  around 60 mph.

* IMPACTS...Expect travel issues. High profile vehicles such as 
  semis, trailers, motor homes, and towed vehicles will have a 
  challenging to dangerous experience. In areas with rain or 
  mixed precipitation, visibility will be impacted. Blowing 
  snow could cause an additional travel hazard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ031-033>039-041-220400-
/O.CON.KLKN.WI.Y.0001.000000T0000Z-190122T0400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northeastern Nye County-
152 PM PST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* TIMING...Strongest winds will be Monday afternoon...diminishing
  after sunset.

* WINDS...Valley wind gusts will range from 30 to 45 mph.
  Northeast Nye County and eastern Elko County could see wind 
  gusts around 55 mph.

* IMPACTS...Expect travel issues. High profile vehicles such as 
  semis, trailers, motor homes, and towed vehicles will have a 
  challenging to dangerous experience. In areas with rain or 
  mixed precipitation, visibility will be impacted. In areas 
  with snow, blowing snow will reduce visibility and possibly 
  drift across roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
500 
WWUS75 KLKN 220359
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
759 PM PST Mon Jan 21 2019

NVZ040-220500-
/O.EXP.KLKN.HW.W.0001.000000T0000Z-190122T0400Z/
Northwestern Nye County-
759 PM PST Mon Jan 21 2019

...HIGH WIND WARNING WILL EXPIRE AT 8 PM PST THIS EVENING...

While it will remain breezy in spots through the night, warning 
level winds have subsided and therefore the High Wind Warning has
been allowed to expire. 


$$

NVZ031-033>039-041-220500-
/O.EXP.KLKN.WI.Y.0001.000000T0000Z-190122T0400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northeastern Nye County-
759 PM PST Mon Jan 21 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

While higher elevations may see some stronger gusts tonight, 
widespread advisory level winds have subsided and therefore the 
Wind Advisory has been allowed to expire.

$$

90

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at Jan 21, 2:12 AM PST, 23 minutes earlier.

Area forecast discussion, Jan 21, 2:12 AM PST, 23 minutes before
Area Forecast Discussion
National Weather Service Elko NV
212 AM PST Mon Jan 21 2019

.SYNOPSIS...A low pressure system will continue to bring gusty
winds and snow today as it makes its way through the Silver
State. Expect mainly cool and dry conditions for the remainder of
the week.

&&

.SHORT TERM...Today through Wednesday.Snow storm currently
underway. A mix of rain and snow is occurring at our bookend sites
to the south, east, and west...Tonopah, Wendover, and Winnemucca.
It looks like the front has passed through Elko with a whimper
wind- wise. Around 2 inches of snow has fallen in Elko thus far
and still coming down at a good rate. The big issue will be the
developing post- frontal winds today and associated blowing snow.
There are Winter Weather Advisories out mentioning snow, blowing
snow and freezing rain for the Wendover area. The short term
models are in very good agreement. There is a High Wind Warning
out for northeast Nye County including Tonopah. A Wind Advisory is
in effect for all other zones with the exception of Humboldt
County.

Today through this evening. This will be the most active period.
Travel impacts are expected as a deep low pressure trough
continue to move through Nevada, delivering valley snow and gusty
winds. The trough axis will be east of the LKN CWFA by Monday
afternoon and showers will begin to diminish. Snow totals across
the higher terrain of Elko County may be more than one foot of new
snow with generally 2 to 4 inches in valley locations. With a due
northerly post-frontal flow, winds could reach advisory levels
across much of the state after the frontal passage Monday. Tonopah
and Wendover are especially susceptible to these post-frontal
winds and guidance suggests strong northerly flow through the
Monday evening at these two sites. High temperatures will be in
the 30s.

Midnight tonight through Wednesday. This will be mainly a dry
period. Low pressure will move east and Pacific high pressure will
begin to muscle its way over the Great Basin. However a cool
northerly flow will persist through Wednesday and models are
showing a weak system clipping eastern Nevada on Wednesday to
bring a few light snow showers. High temperatures will range from
the mid 20s to the mid 30s. Low temperatures will be in the single
digits and teens.

.LONG TERM...Wednesday night through next Sunday. West coast ridge
axis in place Wednesday night with a weak embedded shortwave
in northwesterly flow aloft clipping NE NV into Thursday morning.
Not much in the way of precipitation with this weak system, with
best chances for a little rain or snow being across northern Elko
County. Northwesterly flow continues through the remainder of the
long term period...however dry condition are expected across the
cwa Thursday afternoon through next Sunday.

&&

AVIATION...The last in a series of moist Pacific storm systems
is continuing to move through northern and central Nevada this
morning and is being accompanied by snow that is producing lower
CIGs and VIS with intervals of MVFR to IFR conditions. Showers
and their lower CIGS and VIS will taper off this morning from the
northwest, with KELY being the last to improve around mid morning.
Strong and gusty northwest winds will develop behind a cold front
on Monday, especially at KTPH where winds could gust at times to
around 50kts.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 PM PST this afternoon for
Northern Elko County-Northern Lander County and Northern Eureka
County-Northwestern Nye County-Ruby Mountains/East Humboldt
Range-South Central Elko County-Southern Lander County and
Southern Eureka County-Southwestern Elko County-White Pine
County.

Wind Advisory until 8 PM PST this evening for Northeastern Nye
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Ruby Mountains/East Humboldt Range-South Central
Elko County-Southeastern Elko County-Southern Lander County and
Southern Eureka County-Southwestern Elko County-White Pine
County.

Winter Weather Advisory until 6 AM PST early this morning for
Southeastern Elko County.

High Wind Warning until 8 PM PST this evening for Northwestern
Nye County.

&&

92/96/90
Hazardous weather outlook, Jan 20, 4:08 AM PST, 22 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
408 AM PST Sun Jan 20 2019

NVZ030-033-041-211215-
Humboldt County-Southeastern Elko County-Northeastern Nye County-
408 AM PST Sun Jan 20 2019

This hazardous weather outlook is for portions of northeast
Nevada...northwest Nevada and south central Nevada.

.DAY ONE...Today and Tonight.

A wet Pacific storm will begin to affect Nevada today. The storm
will strengthen as it crosses the state today and tonight. Rain
will turn to snow for all areas by midnight tonight.

Wind gusts could be a travel concern for high profile vehicles
beginning tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The cold front will continue to move south and east, finally
exiting the state late Monday. Northwest wind gusts will remain
strong after the front moves through and could affect high
profile vehicles through early Monday afternoon.

Tuesday through Saturday will be cool and dry.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

Nearby

High Wind Warnings in Nevada, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.